Alert archive / Montana / High Wind Warnings in 2023
High Wind Warning 21, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Aug 29, 2023, 2:13 PM MDT for 8 counties in Montana. It took effect at Aug 30, 2023, 6:00 AM MDT. It was in force for 20 hr. 14 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 29, 2023, 2:13 PM MDT (20:13 UTC)
- In effect from
- Aug 30, 2023, 6:00 AM MDT
- Expired
- Aug 31, 2023, 2:09 AM MDT
- In force
- 20 hr
- Issued by
- NWS Great Falls, MT
Counties Cascade County, MT, Fergus County, MT, Glacier County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 37 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 8:21 AM MDT | NON-TSTM WND GST 59 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Aug 30, 9:57 AM MDT | NON-TSTM WND GST 45 | 2 Se Browning, MT | Mesonet station MTBWG Browning (MT DOT). |
| Aug 30, 10:11 AM MDT | NON-TSTM WND GST 59 | 4 N Fairfield, MT | Via Ambient Weather. |
| Aug 30, 11:00 AM MDT | NON-TSTM WND GST 45 | 15 Wnw Wolf Creek, MT | Mesonet station MTROG Rogers Pass (MT DOT). |
| Aug 30, 11:29 AM MDT | NON-TSTM WND GST 46 | 11 Wnw Augusta, MT | Mesonet station TR276 L-C Portable No. 1. |
| Aug 30, 11:56 AM MDT | NON-TSTM WND GST 54 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Aug 30, 12:00 PM MDT | NON-TSTM WND GST 47 | 4 Nw Coffee Creek, MT | Mesonet station MTM15 3.6 NW Coffee Creek (MT-MESO). |
| Aug 30, 12:30 PM MDT | NON-TSTM WND GST 48 | 5 Wsw Great Falls, MT | ASOS station KGTF Great Falls Airport. |
| Aug 30, 12:30 PM MDT | NON-TSTM WND GST 55 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Aug 30, 12:50 PM MDT | HIGH SUST WINDS 39 | 3 Sw Cut Bank, MT | Average sustained wind speed of 39 mph from 1150 to 1250 local standard time. |
| Aug 30, 3:04 PM MDT | NON-TSTM WND GST 51 | 5 Wsw Great Falls, MT | ASOS station KGTF Great Falls Airport. |
| Aug 30, 3:52 PM MDT | NON-TSTM WND GST 53 | 7 Ese Hilger, MT | Mesonet station JPKM8 Judith Peak RAWS. |
| Aug 30, 5:21 PM MDT | NON-TSTM WND GST 60 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Aug 30, 9:29 PM MDT | NON-TSTM WND GST 52 | 11 Wnw Augusta, MT | Mesonet station TR276 L-C Portable No. 1. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WWUS75 KTFX 292013 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 213 PM MDT Tue Aug 29 2023 MTZ302-303-308-300500- /O.NEW.KTFX.HW.W.0021.230830T1200Z-230831T1800Z/ Northern High Plains- Eastern Glacier, Western Toole, and Central Pondera- Southern High Plains- Including the cities of Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and Pendroy 213 PM MDT Tue Aug 29 2023 ...HIGH WIND WARNING IN EFFECT FROM 6 AM WEDNESDAY TO NOON MDT THURSDAY... * WHAT...Westerly winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Rocky Mountain Front and High Plains. * WHEN...6 AM Wednesday to noon Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-300500- /O.NEW.KTFX.HW.W.0021.230830T1600Z-230831T1800Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the cities of Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 213 PM MDT Tue Aug 29 2023 ...HIGH WIND WARNING IN EFFECT FROM 10 AM WEDNESDAY TO NOON MDT THURSDAY... * WHAT...Westerly winds 25 to 40 mph with gusts up to 60 mph. * WHERE...Cascade and Judith Basin Counties below 5000 ft. * WHEN...10 AM Wednesday through noon Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
4 follow-up statements
344 WWUS75 KTFX 300412 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1012 PM MDT Tue Aug 29 2023 MTZ302-303-308-301100- /O.CON.KTFX.HW.W.0021.230830T1200Z-230831T1800Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and Pendroy 1012 PM MDT Tue Aug 29 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO NOON MDT THURSDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Rocky Mountain Front and the High Plains * WHEN...From 6 AM Wednesday to Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-301100- /O.CON.KTFX.HW.W.0021.230830T1600Z-230831T1800Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 1012 PM MDT Tue Aug 29 2023 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY TO NOON MDT THURSDAY... * WHAT...West winds 25 to 40 mph with gusts up to 60 mph expected. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...From 10 AM Wednesday to Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Fogleman
317 WWUS75 KTFX 301849 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1249 PM MDT Wed Aug 30 2023 MTZ302-303-308-311200- /O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and Pendroy 1249 PM MDT Wed Aug 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. * WHERE...Eastern Glacier, Western Toole, and Central Pondera Counties, and the Northern and Southern High Plains adjacent to the Rocky Mountain Front. * WHEN...Until Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-311200- /O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 1249 PM MDT Wed Aug 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY... * WHAT...West winds 25 to 35 mph, with gusts up to 60 mph. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...Until Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Moldan
565 WWUS75 KTFX 310325 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 925 PM MDT Wed Aug 30 2023 MTZ302-303-308-311800- /O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains- Including the following locations: Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, and Pendroy 925 PM MDT Wed Aug 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY... * WHAT...West winds 25 to 35 mph, mostly with gusts up to 50 mph. However, a few gusts may reach 60 mph at times. * WHERE...Eastern Glacier, Western Toole, and Central Pondera, Northern High Plains, and Southern High Plains. * WHEN...Until Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ312-313-311800- /O.CON.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/ Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 925 PM MDT Wed Aug 30 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT THURSDAY... * WHAT...West winds 20 to 30 mph, mostly with gusts up to 45 mph. However, a few gusts may reach 60 mph at times. * WHERE...Cascade County below 5000ft and Judith Basin County and Judith Gap. * WHEN...Until Noon MDT Thursday. * IMPACTS...High winds may move loose debris and unsecured items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SC
680 WWUS75 KTFX 310809 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 209 AM MDT Thu Aug 31 2023 MTZ302-303-308-312-313-310915- /O.CAN.KTFX.HW.W.0021.000000T0000Z-230831T1800Z/ Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Southern High Plains-Cascade County below 5000ft-Judith Basin County and Judith Gap- Including the following locations: Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, Pendroy, Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, Moccasin, Browning, Heart Butte, Dupuyer, Cut Bank, Ethridge, Santa Rita, Bynum, Choteau, Pendroy, Great Falls, Raynesford, Geyser, Stanford, Windham, Benchland, Hobson, and Moccasin 209 AM MDT Thu Aug 31 2023 ...HIGH WIND WARNING IS CANCELLED... Strong winds with gusts to 60 mph are no longer expected. However, very windy conditions will continue this morning with occasional gusts of 40 to 50 mph before winds gradually decrease late this afternoon through this evening. $$ Hoenisch
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Aug 29, 10:57 AM MDT, 3 hours 16 minutes earlier.
Area forecast discussion, Aug 29, 10:57 AM MDT, 3 hours 16 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1057 AM MDT Tue Aug 29 2023 .SYNOPSIS... A southerly flow developing across the Northern Rockies and Montana today will bring very warm temperatures and breezy winds this afternoon before a cold front associated with an incoming Pacific low pressure system moves into the area this evening. Showers and thunderstorms along with gusty winds are expected as the front moves through the area tonight with cooler temperatures but continued windy conditions on Wednesday. && .UPDATE... The morning update has been published. Not much has changed with the primary concerns being fire weather over the northeast portions of the CWA followed by the passage of strong Pacific cold front and associated area of showers and thunderstorms this evening into tonight. Showers and thunderstorms look to reach western Beaverhead County late this afternoon and then move through the remainder of the region this evening into the overnight hours. Confidence for severe wind gusts with this activity is increasing, especially over Beaverhead County were there is now a 15% chance for 58 mph wind gusts or greater within 25 miles of any given location. There is a 10% chance or less for other locations. It's important to note that there may not be a lot of lightning or heavy rain with today's showers/storms and wind gusts may outrun the cells themselves by quite a distance. Pops and winds were adjusted per current trends; otherwise, the remainder of the previous forecast is in good shape. Will take a better look at winds over the plains and Rocky Mountain Front for tomorrow and Thursday for potential high wind products. - RCG && .AVIATION... 520 AM MDT Tue Aug 29 2023 (29/12Z TAF Period) VFR conditions prevail through this afternoon beneath an increasing southerly flow aloft with just some scattered mid level clouds. Higher concentrations of wildfire smoke across NE MT may briefly affect KHVR this morning with MVFR visibility. Southerly surface winds increase at all terminals this afternoon through this evening ahead of a Pacific cold front expected to cross the region this evening and overnight. Strong wind gusts are possible with showers and thunderstorms associated with the frontal passage along with a period of lower ceilings and mountain obscurations. West winds develop overnight behind the front and increase through the day on Wednesday. Hoenisch Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Critical fire weather conditions are expected to develop this afternoon and evening across Hill and Blaine counties as afternoon temperatures in the 90s and humidity as low as 15-20% combine with increasing south to southeast winds with gusts as high as 25-35 mph late this afternoon into this evening. Humidity will remain low through this evening in these areas as winds increase further ahead of the cold fronts arrival overnight. Wind speeds are less across western portions of north-central and central MT this afternoon but fire weather concerns remain elevated as south winds increase to 10-15 mph with gusts to around 20 mph. Additional hazards are possible this evening as gusty and shifting winds move through the area with the cold front and any associated showers and thunderstorms along with lightning. Cooler temperatures and improved humidity are expected Wednesday and Thursday but windy conditions persist through at least Wednesday night. Hoenisch && .PREV DISCUSSION... /ISSUED 429 AM MDT Tue Aug 29 2023/ Satellite imagery early this morning shows a small vorticity center still wandering aimlessly across north-central MT, embedded within larger scale ridging downstream of an offshore upper low moving toward the Pacific NW. A few isolated showers have continued to circulate around the disturbance across central MT overnight which should continue on a decreasing trend as the disturbance begins to lift north today under increasing southerly flow aloft ahead of the incoming Pacific low. The southerly flow will provide some additional warming today, pushing afternoon temperatures to around 90-95F for many lower elevation locations. South to southeast winds at the surface increase this afternoon, thanks to fairly deep atmospheric mixing with higher speeds/gusts across eastern portions of north-central MT provided by a stronger surface pressure gradient. See the fire weather discussion for additional info on critical fire weather conditions today. No significant changes with timing and anticipated impacts from the upper low moving onshore later today and a Pacific cold front sweeping east across the area this evening and overnight. Expect stronger thunderstorms developing over ID and Western MT late this afternoon to propagate east into western portions of N-central and SW MT this evening. Threat for severe storms is mainly focused along and west of the continental divide through early this evening. Storms weaken as they continue east this evening but the warm/dry airmass in place and will promote enhanced outflow from storms and their associated cold pools through late this evening. Hi-resolution model data gives a 70% probability of thunderstorm gusts greater than 40 mph to locations along and west of I15 with a 10% risk of gusts to around 60 mph. The front should be east of the area by Wednesday morning with cooler but windy conditions across the area Wednesday through Wednesday night as the upper low center lifts out through NW MT into southern AB. 35-45 mph wind gusts are expected (>90% chance) across much of the area Wednesday with gusts in excess of 45 mph likely (>60% chance) across western and southwest portions of north-central MT. Strongest winds are still expected along the immediate east slopes of the Rocky Mtn Front where there is a greater than 50% probability of gusts exceeding 55mph as far east as Cut Bank. Strongest winds in these areas will likely occur tonight during a period of more favorable conditions for downslope wind enhancement. Precipitation following tonights frontal passage will primarily be orographically driven across NW MT into areas along the continental divide while showers accompany the upper low across areas further east, favoring northern locations better precipitation chances. Some warming and drying follows to end the week Thursday and Friday, but additional troughing lingers to the west with still a large amount of uncertainty with the details of its eventual progression inland later this weekend into early next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 57 71 52 77 / 60 30 30 10 CTB 56 64 52 73 / 90 40 40 20 HLN 57 74 53 80 / 80 20 20 0 BZN 52 76 45 78 / 70 10 10 0 WYS 42 66 32 69 / 50 10 0 0 DLN 47 70 40 74 / 80 0 0 0 HVR 60 76 53 81 / 70 40 40 20 LWT 55 75 50 77 / 80 20 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 3 PM this afternoon to 1 AM MDT Wednesday for Hill and Blaine Counties. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:46 AM MDT | Red Flag Warning | TFX | Blaine, Hill, Phillips | 22 hr |
| Aug 29, 5:05 PM MDT | Special Weather Statement | TFX | Beaverhead | 40 min |
| Aug 29, 5:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 29, 5:47 PM MDT | Special Weather Statement | TFX | Beaverhead | 43 min |
| Aug 29, 5:51 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 39 min |
Nearby
High Wind Warnings in Montana, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.